Oklahoma, 2008

Drought in Oklahoma, December 9 to 31, 2008

December 9 to 31, 2008 · NWS OUN · 5 events in 5 counties and zones

According to the Drought Monitor, a D2 drought began on December 9th. Well below normal precipitation had been reported for several months over the five southeast counties of Oklahoma.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

According to the Drought Monitor, a D2 drought began on December 9th. Well below normal precipitation had been reported for several months over the five southeast counties of Oklahoma. No monetary damages were given.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 8, 10:04 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 8, 10:04 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1004 PM CST MON DEC 8 2008

.UPDATE...
LEADING SHORT WAVE BEING EJECTED NORTHEAST OUT OF THE SOUTHWEST US
TROUGH IS MOVING RAPIDLY THROUGH THE SOUTHERN PLAINS THIS EVENING.
T-STORM ACTIVITY HAS INCREASED IN COVERAGE THE PAST HOUR OR SO
ACROSS CENTRAL AND SOUTHERN OKLAHOMA INTO WESTERN NORTH TEXAS AS
THE UPPER WAVE BEGINS TO INTERACT WITH SOMEWHAT DEEPER MOISTURE.
THERE IS STILL A LIMITED THREAT OF A SEVERE STORM OR TWO ACROSS
THE SOUTHEAST PART OF THE AREA FOR A FEW MORE HOURS... WHILE
REMAINDER OF THE ACTIVITY OVER CENTRAL OKLAHOMA COULD PRODUCE SOME
SMALL HAIL AND BRIEF STRONG WINDS. STORM MOVEMENT HAS BEEN VERY
RAPID WITH SPEEDS PUSHING 50 MPH OR MORE. SHOULD CONTINUE TO SEE
ACTIVITY DIMINISH FROM THE WEST LATER TONIGHT AS SUBSIDENCE
SPREADS IN BEHIND THE UPPER WAVE.

MEANWHILE... THE COLD FRONT CONTINUES TO PUSH SOUTH ACROSS
NORTHERN OKLAHOMA. THUS FAR SURFACE WIND SPEEDS BEHIND THE FRONT
HAVE NOT BEEN PARTICULARLY IMPRESSIVE... BUT SHOULD SEE THEM PICK
UP LATE TONIGHT AS THE UPPER WAVE TRACKS TO THE EAST. ADJUSTED
POPS AND WEATHER TYPES A LITTLE THIS UPDATE TO REFLECT CURRENT
ACTIVITY. ALSO PUSHED THE SOUTHEAST EXTENT OF THE THE RAIN/SNOW
MIXED PRECIP AREA A BIT FARTHER BACK TO THE NORTHWEST BASED ON
LATEST MODEL LOW LEVEL THICKNESS FIELDS.

&&

.PREV DISCUSSION... /ISSUED 254 PM CST MON DEC 8 2008/

DISCUSSION...
SEVERAL WAVES WITHIN DEVELOPING LONGER WAVE TROUGH WILL MOVE THROUGH
THE AREA TODAY THROUGH TOMORROW. FIRST WAVE IS ALREADY LIFTING NORTH
THROUGH THE SOUTHERN AND CENTRAL PLAINS... AND HAS SHUNTED SOME OF
THE BETTER MID-LEVEL MOISTURE EASTWARD. SECOND WAVE NOW MOVING INTO
FAR WEST TX WITH ASSOCIATED PACIFIC FRONT MOVING ACROSS WEST TEXAS.
AS THIS FRONT MOVES INTO MAIN BODY OF STATE LATER TODAY COULD SEE
SOME TSTM ACTIVITY DEVELOP... A FEW OF THESE MAY BECOME SEVERE...
MAINLY ACROSS SE QUARTER OF THE AREA THIS EVENING. STRONGER CANADIAN
FRONT WILL THEN MOVE INTO NW OK THIS EVENING AND ACROSS REMAINDER OF
STATE TUESDAY MORNING. MOST AREAS WILL SEE EARLY HIGHS WITH STEADY
OR FALLING TEMPS THROUGHOUT THE DAY ON TUESDAY. WILL ALSO SEE RAIN
CHANGE TO SNOW ACROSS NW OK LATE TONIGHT AND THEN THIS TRANSITION
LINE WILL MOVE SOUTHEAST TOWARD THE I-44 CORRIDOR BY AFTN. COULD SEE
SOME ACCUMULATIONS ACROSS NW PARTS OF THE STATE. HOWEVER THINK THE
MOST SIGNIFICANT IMPACT ALONG WITH THE TEMPS WILL BE THE WINDS...
WHICH WILL BE OUT OF THE NORTH AT 25 TO 35 MPH WITH SOME GUSTS
APPROACHING 50 MPH. WILL LIKELY GO AHEAD AND ISSUE WIND ADVISORY FOR
MUCH OF THE AREA THROUGH THE DAY TUESDAY.

PRECIP SHOULD END QUICKLY TUESDAY EVENING WITH MAIN TOPIC THEN BEING
COLD TEMPS THROUGH THE REMAINDER OF THE WEEK WITH A BETTER WARMING
TREND BY LATE IN THE WEEK AND OVER THE WEEKEND. BY THE SECOND HALF
OF THE WEEKEND INTO NEXT WEEK SOME SIGNIFICANT DIFFERENCES BETWEEN
GFS AND ECMWF. BOTH HAVE SOME COLD AIR BUILDING ACROSS CANADA WHICH
THEN SHIFTS SOUTH THROUGH THE CENTRAL PART OF THE COUNTRY...
MEANWHILE STORM SYSTEMS BEGIN TO DROP SOUTH ACROSS WESTERN PART OF
CONUS... PUTTING US IN SOUTHWEST FLOW ALOFT. THIS COULD LEAD TO SOME
UGLY CONDITIONS DEVELOPING WRT TO WINTRY PRECIP... I.E. ICE. JUST
BEYOND FORECAST PERIOD.

HOWEVER LATEST GFS SHIFT BULK OF COLD AIR INTO EASTERN PART OF
COUNTRY QUICKER AS ENERGY CONT TO DROP INTO WESTERN TROUGH. THIS
ALLOWS SFC TROUGH TO DEVELOP IN HIGH PLAINS WITH WARMING SOUTH WINDS
TO DEVELOP ACROSS PLAINS. LATEST RUN OF ECMWF HAS COME MUCH MORE IN
LINE WITH MORNING GFS FOR EARLY TO MIDDLE PART OF NEXT WEEK. NOT
THAT IT RAISES MY CONFIDENCE A WHOLE LOT... BUT WILL RAISE SOME
TEMPS IN THE SUNDAY INTO MONDAY TIMEFRAME. STILL APPEARS THAT FROM
MONDAY INTO TUESDAY COULD GET A BIT INTERESTING AS WE GET WAA OVER
THE TOP OF SHALLOW ARCTIC AIR.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  41  43  24  46 /  60  40  20   0
HOBART OK         42  43  21  44 /  30  40  10   0
WICHITA FALLS TX  48  49  27  50 /  40  30  10   0
GAGE OK           34  36  16  45 /  50  60  10   0
PONCA CITY OK     37  39  20  41 /  70  60  20   0
DURANT OK         58  58  29  47 /  80  30  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR OKZ004>048-
     050>052.

TX...WIND ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR TXZ083>090.

&&

32/23
Hazardous weather outlook, Dec 8, 8:05 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
805 PM CST MON DEC 8 2008

OKZ004>048-050>052-TXZ083>090-091300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
805 PM CST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH AND EAST OF A LINE FROM COALGATE TO
HEALDTON.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
8 PM THROUGH 3 AM.

IMPACTS...
HAIL AROUND ONE-INCH IN DIAMETER AND WIND GUSTS TO 60 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A STORM SYSTEM MOVING QUICKLY EASTWARD ACROSS WEST TEXAS THIS
EVENING WILL MOVE OVER OKLAHOMA AND NORTH TEXAS OVERNIGHT. AS THIS
SYSTEM CONTINUES TO ENCOUNTER DEEPER MOISTURE OVER THE SOUTHERN
PLAINS... THUNDERSTORMS WILL INCREASE SOMEWHAT IN COVERAGE. STRONG
SHEAR WILL COMBINE WITH WEAK INSTABILITY ACROSS THE SLIGHT RISK AREA
TO CREATE A CONCERN FOR SEVERE STORMS OVERNIGHT. MEANWHILE...
FARTHER TO THE NORTHWEST ACROSS CENTRAL AND NORTHERN OKLAHOMA... AND
WESTERN NORTH TEXAS... A FEW STORMS COULD ALSO PRODUCE BRIEF SMALL
HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY DEC 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NORTH WINDS WILL INCREASE LATE TONIGHT AS A COLD FRONT MOVES THROUGH
THE CENTRAL AND NORTHERN OKLAHOMA... AND WESTERN NORTH TEXAS. GUSTS
OF OVER 30 MPH ARE LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
COLDER AIR WILL FILTER INTO OKLAHOMA AND WESTERN NORTH TEXAS TUESDAY
BRINGING MORE STABLE CONDITIONS NEAR THE SURFACE. DRY WEATHER IS
EXPECTED WEDNESDAY THROUGH SATURDAY.

OTHER HAZARDOUS WEATHER...
RAIN WILL CHANGE TO...OR MIX WITH SNOW ACROSS NORTHERN...CENTRAL AND
WESTERN OKLAHOMA ON TUESDAY. SOME LIGHT ACCUMULATIONS OF SNOW WILL
BE POSSIBLE MAINLY ACROSS NORTHWEST OKLAHOMA. STRONG NORTH WINDS ARE
EXPECTED TUESDAY WITH SOME GUSTS UP TO 50 MPH POSSIBLE. THIS WILL
CREATE LOW WIND CHILL VALUES AND REDUCED VISIBILITIES IN AREAS OF
SNOW AND BLOWING SNOW.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

CJS

In the hours before

Special weather statement, Dec 8, 9:02 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
902 PM CST MON DEC 8 2008

OKZ037-044-TXZ086-090330-
COTTON OK-TILLMAN OK-WICHITA TX-
902 PM CST MON DEC 8 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON...TILLMAN AND WICHITA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF SHEPPARD AFB
AT 902 PM CST...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF DIMES... AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN COTTON...TILLMAN AND WICHITA COUNTIES...INCLUDING THE
CITIES OF BURKBURNETT AND WICHITA FALLS...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, Dec 8, 9:16 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
916 PM CST MON DEC 8 2008

OKZ025>031-039-040-090400-
LINCOLN OK-OKLAHOMA OK-POTTAWATOMIE OK-SEMINOLE OK-CLEVELAND OK-
GRADY OK-MCCLAIN OK-GARVIN OK-STEPHENS OK-
916 PM CST MON DEC 8 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...GARVIN...
GRADY...LINCOLN...MCCLAIN...OKLAHOMA...POTTAWATOMIE...SEMINOLE AND
STEPHENS COUNTIES.

A SERIES OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR TECUMSEH...
TO PURCELL... TO NEAR DUNCAN AT 916 PM CST...MOVING NORTHEAST AT 55
MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH
AND HAIL TO THE SIZE OF DIMES.

PEOPLE IN CLEVELAND...GARVIN...GRADY...LINCOLN...MCCLAIN...
OKLAHOMA...POTTAWATOMIE...SEMINOLE AND STEPHENS COUNTIES...INCLUDING
THE CITIES OF DUNCAN...NORMAN...OKLAHOMA CITY AND SHAWNEE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, Dec 8, 9:54 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
954 PM CST MON DEC 8 2008

OKZ020-026-028>031-039-040-046-090430-
LINCOLN OK-POTTAWATOMIE OK-SEMINOLE OK-PAYNE OK-CLEVELAND OK-
MCCLAIN OK-GARVIN OK-CARTER OK-STEPHENS OK-
954 PM CST MON DEC 8 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...CLEVELAND...
GARVIN...LINCOLN...MCCLAIN...PAYNE...POTTAWATOMIE...SEMINOLE AND
STEPHENS COUNTIES.

STRONG THUNDERSTORMS WERE SCATTERED ALONG A LINE FROM 10 MILES EAST
OF STILLWATER... TO PRAGUE... TO 5 MILES NORTH OF PAULS VALLEY... TO
15 MILES EAST OF DUNCAN AT 954 PM CST...MOVING NORTHEAST AT 50 MPH.
THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF DIMES... AND WIND GUSTS
TO 50 MPH.

PEOPLE IN CARTER...CLEVELAND...GARVIN...LINCOLN...MCCLAIN...PAYNE...
POTTAWATOMIE...SEMINOLE AND STEPHENS COUNTIES...INCLUDING THE CITIES
OF NORMAN AND SHAWNEE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CMS
Special weather statement, Dec 8, 10:32 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1032 PM CST MON DEC 8 2008

OKZ052-090500-
BRYAN OK-
1032 PM CST MON DEC 8 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN COUNTY.

A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 17
MILES SOUTHWEST OF CARTWRIGHT... OR ABOUT 5 MILES WEST OF SHERMAN
TEXAS... AT 1032 PM CST...MOVING NORTHEAST AT 45 MPH.

PEOPLE IN BRYAN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CMS
Special weather statement, Dec 8, 10:38 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1038 PM CST MON DEC 8 2008

OKZ027-039-040-090515-
GRADY OK-GARVIN OK-STEPHENS OK-
1038 PM CST MON DEC 8 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...GRADY AND STEPHENS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF VELMA AT 1038
PM CST...MOVING NORTHEAST AT 65 MPH. HALF-INCH HAIL AND WIND GUSTS
TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

PEOPLE IN GARVIN...GRADY AND STEPHENS COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

CMS
Local storm report, Dec 8, 11:29 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1129 PM CST MON DEC 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             3 W COLBERT             33.86N 96.56W
12/08/2008  E0.75 INCH       BRYAN              OK   EMERGENCY MNGR

            RPTD BY BRYAN CO EMERG MGT

&&

FM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Atoka

When
December 9, 12:00 AM CST to December 31, 11:59 PM CST
Where
Atoka forecast zone
Reported by
Other Federal Agency
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Drought, Bryan

When
December 9, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bryan forecast zone
Reported by
Other Federal Agency
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

Drought, Johnston

When
December 9, 12:00 AM CST to December 31, 11:59 PM CST
Where
Johnston forecast zone
Reported by
Other Federal Agency
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Drought, Coal

When
December 9, 12:00 AM CST to December 31, 11:59 PM CST
Where
Coal forecast zone
Reported by
Other Federal Agency
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

Drought, Marshall

When
December 9, 12:00 AM CST to December 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142782, 142783, 142784, 142785, 142787.